Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 75, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2005, 6:06 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2005, 6:06 PM MDT (00:06 UTC)
- Expired
- Aug 16, 2005, 7:03 PM MDT
- In force
- 57 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Salt Lake County, UT, Utah County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 170009 SVRSLC UTC035-049-170100- /O.NEW.KSLC.SV.W.0075.050817T0006Z-050817T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 606 PM MDT TUE AUG 16 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALT LAKE COUNTY IN UTAH THIS INCLUDES THE CITIES OF...WEST VALLEY CITY...SANDY...SALT LAKE CITY...MURRAY...COTTONWOOD HEIGHTS WESTERN UTAH COUNTY IN UTAH THIS INCLUDES THE CITIES OF...SPRINGVILLE...PROVO...PAYSON * UNTIL 700 PM MDT * AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF MAGNA TO 6 MILES WEST OF SANTAQUIN...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF TOOELE TO 11 MILES SOUTHWEST OF PAYSON...AND MOVING NORTHEAST AT 15-20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MAGNA AND BLUFFDALE BY 615 PM MDT WEST JORDAN...RIVERTON...PAYSON AND KEARNS BY 620 PM MDT WEST VALLEY CITY AND LEHI BY 625 PM MDT SALEM...SALT LAKE CITY AND DRAPER BY 630 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4069 11223 3992 11178 4010 11141 4079 11184 $$ AOT
2 follow-up statements
000 WWUS55 KSLC 170041 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 640 PM MDT TUE AUG 16 2005 UTC035-049-170100- /O.CON.KSLC.SV.W.0075.000000T0000Z-050817T0100Z/ UTAH UT-SALT LAKE UT- 640 PM MDT TUE AUG 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR SALT LAKE AND WESTERN UTAH COUNTIES... AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SLC INTL ARPT TO MAPLETON...OR ALONG A LINE EXTENDING FROM SALT LAKE CITY TO 6 MILES EAST OF SPRINGVILLE...MOVING NORTHEAST AT 15 MPH. THE STRONGEST PORTION OF THE LINE WAS IN EASTERN UTAH COUNTY WHERE GUSTS TO 55 MPH HAVE BEEN OBSERVED. SEVERE THUNDERSTORMS WILL BE NEAR... SALT LAKE CITY AND HOLLADAY BY 645 PM MDT EAST MILLCREEK BY 650 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR UTAH. LAT...LON 4069 11223 3992 11178 4010 11141 4083 11192 $$ AOT
000 WWUS55 KSLC 170103 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 701 PM MDT TUE AUG 16 2005 UTC035-049-170111- /O.EXP.KSLC.SV.W.0075.000000T0000Z-050817T0100Z/ UTAH UT-SALT LAKE UT- 701 PM MDT TUE AUG 16 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SALT LAKE AND WESTERN UTAH COUNTIES EXPIRED AT 700 PM MDT... A LINE OF THUNDERSTORMS HAS MOVED EAST INTO THE WASATCH RANGE...THEREFORE THE WARNING WAS ALLOWED TO EXPIRE. EARLIER THESE STORMS PRODUCED WIND GUSTS OF 50-55 MPH IN PARTS OF UTAH COUNTY NEAR BYU. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR UTAH. LAT...LON 4069 11223 3992 11178 4010 11141 4083 11192 $$ AOT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 16, 1:40 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 140 PM MDT TUE AUG 16 2005 .SYNOPSIS...A TROUGH MOVING THROUGH THE REGION WILL BRING UNSETTLED WEATHER TO THE AREA THROUGH TONIGHT. A SECONDARY TROUGH WILL BRING MORE UNSETTLED WEATHER TO THE NORTH TOMORROW...WHILE CONDITIONS DRY OUT IN THE SOUTH. && .DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE UPPER AIR ANALYSIS CONTINUE TO SHOW MEAN UPPER LOW CENTERED OVER CENTRAL NV WITH SEVERAL VORTICITY CENTERS/SHORTWAVE FEATURES ROTATING AROUND PARENT LOW. INITIAL SHORTWAVE TROUGH/ELONGATED VORTICITY MAXIMA HAS LIFTED NORTH ALONG UT/ID BORDER WITH RESIDUAL CONVECTION REMAINING ACROSS FAR NORTHERN UT. SECONDARY SHORTWAVE CONTINUES TO ROTATE ACROSS SOUTHERN NV...AND HAS BEEN INDUCING CONVECTION ACROSS EAST CENTRAL NV EARLY THIS AFTERNOON. THIS CONVECTION HAS BEEN FED IN PART BY AXIS OF HIGHER SURFACE DEW POINTS ANALYZED OVER SOUTHERN NV INTO FAR SW UT. AIRMASS AHEAD OF THIS CONVECTION HAS BECOME MODERATELY UNSTABLE ACROSS WESTERN UT WITH MLCAPE VALUES OF 1000-1500 J/KG PER SPC MESOANALYSIS. ADDITIONALLY DEEP LAYER SHEAR ACROSS CENTRAL UT CONTINUES TO STRENGTHEN...WITH SHEAR VALUES IN EXCESS OF 30 KTS OVERSPREADING SOUTHWEST UT AT THIS TIME. THIS IS SUPPORTIVE OF ORGANIZED MULTICELL CLUSTERS AND IS MARGINALLY SUPPORTIVE OF ROTATING UPDRAFTS/SUPERCELL STRUCTURES. EXPECT NV CONVECTION TO CONTINUE TO PROPAGATES EASTWARD AND INCREASE IN AREAL COVERAGE AS IT ENCOUNTERS INCREASINGLY FAVORABLE ENVIRONMENT OVER WESTERN AND CENTRAL UT...AND POSSIBLY AS FAR NORTH AS INTERSTATE 80. AS NV SHORTWAVE PULLS EAST OF THE REGION DRIER AIR IN ITS WAKE IS PROGGED TO OVERSPREAD SOUTHERN UT EFFECTIVELY SWEEPING MOISTURE OUT OF THE AREA...WHILE FURTHER NORTH RESIDUAL MOISTURE FORECAST TO REMAIN IN PLACE ACROSS NORTHERN UT RESULTING IN ANOTHER CHANCE OF AFTERNOON AND EVENING CONVECTION. SHORTWAVE TROUGH CURRENTLY APPROACHING BRITISH COLUMBIA COASTLINE IS PROGGED TO DIG INTO THE PACIFIC NORTHWEST/NORTHERN ROCKIES LATE WEDNESDAY INTO THURSDAY WHICH MAY AGAIN BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHERN UT. AS THIS TROUGH TRANSLATES EASTWARD INTO THE PLAINS LATE FRIDAY THROUGH THE UPCOMING WEEKEND...MID LEVEL RIDGE IS FORECAST TO AMPLIFY OVER NV THEN BUILD EASTWARD ACROSS UT. EXPECT A WARMING TREND ACROSS THE STATE WITH TEMPS REBOUNDING INTO THE LOWER 90S BY SUNDAY ALONG THE WASATCH FRONT...ALONG WITH DIURNAL CONVECTION OVER FAVORED HIGHER TERRAIN AREAS. && .HYDRO...PLENTY OF FLOW ALOFT WILL BE IN PLACE THROUGH THIS EVENING...SO ALTHOUGH LOCALLY HEAVY RAIN POSSIBLE WITH STORMS THEY SHOULD KEEP MOVING. EXPECT A DECREASE IN ACTIVITY OVER SOUTHERN UT WEDNESDAY. && .AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING OVER EAST CENTRAL NV MAY IMPACT KSLC AFTER 22Z. HEAVY RAIN RESULTING IN MVFR CIGS...ALONG WITH GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS THROUGH THE EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN
Hazardous weather outlook, Aug 16, 3:15 PM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 315 PM MDT TUE AUG 16 2005 UPDATED AND CORRECTED DATE REFERENCE UTZ003>006-008>021-171200- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS- SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 315 PM MDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH ALONG AND SOUTH OF INTERSTATE 80. .DAY ONE... TODAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH THIS EVENING AND THEN DECREASE. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. UTZ001-002-007-WYZ021-171200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-SOUTHWEST WYOMING- WASATCH MOUNTAINS I-80 NORTH- 315 PM MDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH NORTH OF INTERSTATE 80 AS WELL AS EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE OVER THE CENTRAL AND NORTHERN PORTION OF THE AREA. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.